Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 12 of 12 Posts

·
Registered
Joined
·
99 Posts
Discussion Starter · #1 ·
Does anyone have problems taking Protonix, Nexium, Prilosec, etc? I don't have GERD...I have gastritis, but it is treated with the same drugs as GERD. I suffer from IBS-D and all of these drugs cause my D to be much worse. It's frustrating because they help with my gastritis, but plays real havoc on the IBS. Thanks,Calle
 

·
Registered
Joined
·
119 Posts
I can understand your frustration! I have tried just about all of them and the side effects are very unpleasant. I have trouble with the cramping and diarrhea first thing in the morning. They also give me a lot of unpleasant gassy sensation in the stomach, sometimes almost a fluttery type sensation. I also think they have an adverse effect on my blood sugar because whenever I'm on them I have strange episodes when I wake up in the middle of the night with a pounding headache and abnormal hunger. Currently, I'm trying a rotation diet to avoid foods I'm sensitive to plus taking some supplements that are supposed to help heal the mucosal lining. I sure hope this helps because I can't stand the PPIs!
 

·
Registered
Joined
·
22 Posts
Same here - prilosec gives me D; doctor took me off my regular ranitidine and gave me Protonix - I spent the first half of the night with acid coming up every time I started to sleep; and the second half of the night up with D.
 

·
Registered
Joined
·
346 Posts
I also took PPI's for my Reflux & would NEVER take them again. I can honestly say that taking them was probably the BIGGEST mistake in my life. Not only did it make my reflux worst but as a bonus my "IBS"got 10x worst as well!!! I finally went the alternative route and now my reflux&IBS are just in the past!
 

·
Registered
Joined
·
99 Posts
Discussion Starter · #6 ·
Hey DavidLA,What did you take to help your reflux and the IBS? I am also going the alternative route. I am taking digestive enzymes and it is helping along with probiotics. I will also never take those PPI's again either. My Dad and two of my brothers have been living on Protonix for several years now. I told them they are going to be sorry. Even the medical community has said they don't know what the long term affects of these drugs will be long term.Thanks everyone for your posts. It helps to know that I'm not alone!Calle
 

·
Registered
Joined
·
7 Posts
I've been on Protonix since July and it hasn't really helped at all. Now they save I have bile reflux and the protonix wouldn't have helped that anyway and to take Sucralfate to bind the bile and help the reflux. But they are having me stay on the protonix. I don't understand, if it doesn't help, why should I stay on it...
 

·
Registered
Joined
·
81 Posts
I get the fluttery sensation in my stomach if I STOP taking them! I am down to 10mgs a day, but I am frightened to stop taking PPIs because I can't stand the awful fluttering empty sinking feelings, almost like a feeling of fear. I also get missed heart beats when this happens. Taking a PPI is the only thing that stops it.
 

·
Registered
Joined
·
45 Posts
I have been taking PPI's for several years and I'm just now believing they have led to my IBS. My doctor just told me they could be causing the symptoms of IBS. I went back to prescription zantac but the heartburn gets bad but my stomach was better. The PPI's knock out the heartburn. Are there other alternatives to PPI's for acid reflux? I'm considering the surgery.
 

·
Registered
Joined
·
346 Posts
Whatalife-There are MANY options for reflux. I've probably tried over 100 myself. Of the hundred only 5-6 really helped me. You need to determine what your 5-6 are?? Only way to do that..is to start experimenting. I know its difficult...I had more acid coming up than I thought was humanly possible. Heartburn, constant sore throats, dysphagia, globus(lump sensation) sinus pains. I was told by many G.I. Drs. my only options were more PPI's or Surgery. You have to start reading, talking to alternative Drs., and experimenting with different combo's. Diet was huge for me!! Be patience, stay focused, determined and never forget the word HOPE. One of the best words in the english language!!!!Good Luck!!!
 

·
Registered
Joined
·
275 Posts
I agree, PPI"S have made my reflux and IBS much much worse. I had to increase to 80 mg a day. Last few days, stomach pain, and lower stomach pain, like IBS, low energy, light headed, and feels almost depressed like, hard to getting motivated or out of bed.
 
1 - 12 of 12 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top